# SDR 2016FA0000381

- Difficulty date: May 2, 2016
- Submitted: August 19, 2016
- Operation: General aviation
- Aircraft: N64PZ
- Make and model: Bbavia 8GCBC
- Aircraft serial: 5482012
- Aircraft time: 580 hours
- Engine: Lyc IO390A1B6
- Engine time: 580 hours
- Propeller: Mtprop MTV15B
- System (JASC): 7421 · Spark Plug/Igniter
- Part: Spark Plug
- Part number: REB37E
- Condition: Broken
- Location: Engine
- Part time: 105 hours
- Stage of operation: CR
- How discovered: O
- Nature of condition: R
- Precautionary procedure: A

## Discrepancy

SPARK PLUGS CHANGED AS REGULAR SERVICE INTERVAL.  MAY 2016 PILOT REPORTED ROUGH ENGINE WITH LOSS OF POWER.  FOUND LOWER POSITION PLUG IN NR 4 CYLINDER HAD MISSING GROUND LUG PORTION OF THE ELECTRODE.  INSPECTION FOR MISSING PART INCLUDED BORESCOPE OF ALL CYLINDER OIL DRAIN AND INSPECTION, OIL FILTER CUT AND INSPECTED, SCREENS REMOVED AND INSPECTED.  NO CONTAMINATION WAS NOTED.  PLUG REPLACED WITH SERVICEABLE REB 37E AND RETURNED TO SERVICE.  APPROXIMATELY 8 ENGINE HOURS LATER, ANOTHER ROUGH ENGINE EVENT OCCURRED WITH A 15 MINUTE FLIGHT TO RETURN TO AIRPORT.  INSPECTION NOTED, NO COMPRESSION IN THE NR 3 CYLINDER AND EXTREME LOSS OF OIL.  SPARK PLUG FOUND MISSING SAME GROUND LUG ON THE ELECTRODE.  IT APPEARS THAT THE PART BECAME LODGED BETWEEN THE PISTON AND RING CAUSING A HOLE THROUGH THE PISTON AND CYLINDER WALL.  AN ATTEMPT TO RESOLVE THE MATTER BETWEEN THE MFG REP PRODUCED NO RESULTS AND CONCLUDED WITH THE MFG REP REMOVING BOTH DAMAGED PLUGS FROM THE CUSTOMERS FACILITY IN CONTRADICTION TO A DIRECT REQUEST NOT TO DO SO.  CREDIBILITY AND TRUST OF MFG`S ACTION ARE ONLY PART OF THE REASON FOR THIS REPORT.  A TREND OF FAILURE HAS OCCURRED AND WE FEEL FLIGHT SAFETY IS IN JEOPARDY.  PISTON AND CYLINDER BARREL HAVE BEEN RETAINED FOR FURTHER INSPECTION IF REQUESTED.
